Hail, Clay
- When
- June 24, 5:03 PM CST
- Where
- Clay County, Sabin
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 46.780, -96.650
The hail fell on the south side of Sabin.
A thunderstorm tracked from Sabin to west of Barnesville, dropping large hail along its path.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A thunderstorm tracked from Sabin to west of Barnesville, dropping large hail along its path.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 24, 2:25 PM CST, 2 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 325 PM CDT Mon Jun 24 2019 .SHORT TERM...(This evening through Tuesday) Issued at 319 PM CDT Mon Jun 24 2019 Showers are exiting to our west with the first in a series of shortwave roughs, while the next mid level wave is currently moving into western ND. Ahead of this features steep lapse rates and weaker disorganized forcing have led to shower/storm development in ND. There have been pockets of weak vorticity overlapping the axis of good 0-3km CAPE in northeast ND that may allow for a few brief funnels, however it isn't an ideal set up in our CWA as it is further west where mid level low is. Lack of definite shift shifts/boundaries for surface vorticity does lower confidence in landspout potential, however enhanced stretching potential is still in place in that region and non supercell parameter has some positive values. SPS was issued in coordination and based on report of funnel at Rolla. MLCAPE in the 500 J/KG range (SB CAPE 1000 J/KG) will support thunder, but due to the lack of deep shear this won't be enough for severe hail/wind risk. Showers/storms will continue to track eastward with peak coverage through the early evening. Loss of daytime heating/good lapse rates should limit coverage further south. Upper low track along International Border overnight tonight should still support scattered showers mainly along/north of Highway 2. This activity should continue to track eastward through the day Tuesday ending west to east as forcing exits to our east and deeper dry air advects into the region from the west. Regarding temperatures: Little change expected in air mass with lows in the 50s to near 60 and highs on Tuesday in the 70s to near 80 (warmest in the Red River Valley). .LONG TERM...(Tuesday night through Monday) Issued at 319 PM CDT Mon Jun 24 2019 Wednesday through Friday... The first portion of the long term brings a warming trend to the area caused by a large ridge building. Temperatures in several areas could reach near 90 degrees by Friday. Embedded shortwaves within the ridge provide chances for convection during the week. Some instability is also suggested by guidance, combined with ample daytime heating, which provides the possibility of some stronger storms. Saturday through Monday... The hot and unsettled pattern will continue into the weekend with the large ridge and embedded shortwaves. Guidance suggests Saturday to be the hottest day of the weekend with many areas reaching into the lower 90s, especially in the southern Red River Valley. These temperatures, combined with widespread RH values in the 50 to 60 percent range, show that some heat indexes in the triple digits are possible. The pattern from the first portion of the long term appears to continue through the weekend keeping chances for showers and thunderstorms in the forecast. Some cooling down is possible for Monday as the ridge progresses east, but a high amount of uncertainty still exists at this time frame. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 104 PM CDT Mon Jun 24 2019 VFR conditions should prevail with showers in MN moving east and new showers/storms beginning to develop near the Devils Lake Basin. Expect activity to increase in coverage west to east in ND eventually moving along/north of Highway 2 into MN tonight. VCSH favored based on coverage, but thunderstorms can't be ruled out this afternoon/evening mainly in ND. Winds should remain light trending toward the south-southwest. Some gusts 15-25 kt have been reported in MN but these shouldn't diminish early in the TAF period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...DJR LONG TERM...BSW/WJB AVIATION...DJR
Hazardous Weather Outlook National Weather Service Grand Forks ND 350 AM CDT Mon Jun 24 2019 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-250900- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 350 AM CDT Mon Jun 24 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered thunderstorms are possible this afternoon and evening across eastern ND and into NW MN. These storms are not expected to be severe. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms that develop in the afternoon and evening periods Thursday through next weekend have the potential to be severe. Hot and humid conditions are expected Friday and Saturday, and a few locations may experience heat index values near 100 in the afternoon and evening along the Red River Valley. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement National Weather Service Grand Forks ND 137 PM CDT Mon Jun 24 2019 NDZ006-007-014-015-024-026-054-242100- Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Western Walsh County- Including the cities of Cando, Langdon, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, Tolna, Edinburg, Adams, and Lankin 137 PM CDT Mon Jun 24 2019 ...FUNNEL CLOUDS POSSIBLE ACROSS THE DEVILS LAKE BASIN... Showers and thunderstorms have developed across parts of north central North Dakota spreading east into the Devils Lake area. Conditions are favorable for funnel clouds with any thunderstorm that does develop. These types of funnel clouds are usually short lived, however, they can and occasionally do touch the ground and cause minor damage. Because of this possibility, If you see one of these funnel clouds approaching the ground, take cover immediately.
Special Weather Statement
National Weather Service Grand Forks ND
517 PM CDT Mon Jun 24 2019
MNZ001-242230-
West Polk-
517 PM CDT Mon Jun 24 2019
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL POLK COUNTY...
At 516 PM CDT, a strong thunderstorm was located over East Grand
Forks moving east at 20 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
East Grand Forks, Fisher, Mallory, Davidson, Key West and Grand
Forks.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4796 9669 4777 9677 4789 9702 4789 9703
4791 9703 4791 9702 4792 9702 4793 9703
4797 9700
TIME...MOT...LOC 2216Z 287DEG 17KT 4793 9697
BPSpecial Weather Statement National Weather Service Grand Forks ND 533 PM CDT Mon Jun 24 2019 MNZ003-242300- Clay- 533 PM CDT Mon Jun 24 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLAY COUNTY... At 533 PM CDT, a strong thunderstorm was located over Dilworth, or 7 miles east of Fargo, moving southeast at 15 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Moorhead, Dilworth, Glyndon and Sabin. This includes Interstate 94 in Minnesota between mile markers 1 and 16. LAT...LON 4687 9678 4691 9668 4682 9637 4668 9663 TIME...MOT...LOC 2233Z 316DEG 9KT 4684 9666 BP
Special Weather Statement
National Weather Service Grand Forks ND
600 PM CDT Mon Jun 24 2019
MNZ003-242315-
Clay MN-
600 PM CDT Mon Jun 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLAY COUNTY UNTIL
615 PM CDT...
At 600 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sabin, or 10 miles southeast of Fargo, moving southeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Baker and Downer around 615 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4678 9673 4683 9669 4683 9648 4667 9635
4663 9658 4663 9664
TIME...MOT...LOC 2300Z 333DEG 13KT 4678 9665
BPThe Fargo/Grand Forks radar (KMVX), 98 km away, was scanning. The volume nearest the first event began at 23:02 UTC.
2 hail. Local standard time, as filed.
The hail fell on the south side of Sabin.
Large hail fell along county road 2.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829138, 829139.